DRUG ALERT:Psoriasis therapy causes serious infection

A special alert has been issued this week about the psoriasis drug Raptiva (efalizumab). It’s a possible cause of anaemia and a series of life-threatening infections.
This is bad news for psoriasis patients as the drug is intended as a ‘last resort’ therapy, and to be used only if all other treatments have failed – not that we suppose for even a moment that it’s being prescribed that way.
New studies into the drug have discovered that the drug has been connected to cases of immune-mediated hemolytic anaemia, and to life-threatening infections such as necrotizing fascutis, tubercolous pneumonia, bacterial sepsis, severe pneumonia with neutropenia, and a worsening of any existing infection.
The reactions tend to occur within four to six months of starting the drug.
The drug was licensed in 2004 in Europe and the USA, which means it passed all the safety tests. At the time, regulators were aware that the drug might cause infection, but the severity of the reaction has not been realized until now.
Other side effects include headache, chills, nausea, flu syndrome and fever.
The drug works by suppressing the immune system, which explains the extent of the infections. The jury’s still out as to whether the drug might increase the risk of cancer, but no doubt we’ll be told in the fullness of time.

Invalid OAuth access token.
What Doctors Don't Tell You Written by What Doctors Don't Tell You

We Humbly Recommend